by Neil Bauman, Ph.D.
A lady asked:
Could you please tell me if the drugs called Zolmitriptan (Zomig) and Rizatriptan (Maxalt) can affect hearing? I have found that my hearing declining and I’m trying to figure out what’s causing it. My ear doctor doesnt know so I’m looking for the reason.
According to my information, neither of these drugs is known to cause hearing loss. However, that is not to say they are not ototoxic.
Both of them can cause hyperacusis (where normal sounds are now too loud), tinnitus (ringing in the ears), and balance problems such as ataxia (staggering gait), dizziness and vertigo (spinning sensation), as well as ear pain.
However, looking at the drugs in the “triptan” class, I find that two of them, Naratriptan (Amerge) and Sumatriptan (Imitrex), are listed as causing hearing loss. Since drugs in the same class tend to have the same side effects, it wouldn’t surprise me in the least if Zomitriptan and Rizatriptan will someday be found to cause hearing loss too.
In fact, you may be one of the first people to report such a side effect for these drugs. This isn’t at all surprising for two reasons. First, most serious side effects of drugs are not discovered during the clinical trials, but afterwards as people report side effects. Second, few drugs are specifically studied to determine their ototoxicity during clinical trials. Typically, it seems that ototoxic side effects are noticed “accidentally.”